Missouri, 2001

Damaging Wind in Missouri, May 6, 2001

May 6, 2001 · NWS SGF · 1 event in 1 county or zone

Telephone and power lines were blown down around Lockwood.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Telephone and power lines were blown down around Lockwood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 6, 12:30 PM CST, 8 hours earlier.

Area forecast discussion, May 6, 12:30 PM CST, 8 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
130 PM CDT SUN MAY 6 2001

PRIMARY FORECAST CHALLENGES INCLUDE PRECIPITATION TRENDS AND SEVERE
STORM POTENTIAL THIS AFTERNOON/TONIGHT.

MORNING RAIN AND LIMITED SURFACE MOISTURE HAS RESULTED IN ONLY WEAK
INSTABILITY ACROSS THE CWA THIS AFTERNOON...NOTED BY PERSISTENT
ALTOSTRATUS DECK. ACROSS WESTERN MO/SE KS...SURFACE INSOLATION HAS
PUSHED TEMPS INTO THE LOWER-MIDDLE 70S HELPING THE AIRMASS TO
RECOVER SOMEWHAT...BUT THIS WILL REMAIN THE MAIN LIMITING FACTOR FOR
SEVERE STORM DEVELOPMENT.

TO THE SOUTH...A WELL DEFINED WARM FRONT CONTINUES TO PUSH NORTH OF
THE RED RIVER...AND WILL LIKELY BE THE FOCUS FOR CONVECTIVE
INITIATION AS DRY LINE PUSHES EAST ACROSS OK. POTENT SHORTWAVE
TROUGH EJECTING OUT OF NEW MEXICO SHOULD PROVIDE AMPLE SHEAR
ENVIRONMENT FOR SUPERCELL DEVELOPMENT ACROSS THIS REGION LATER THIS
AFTERNOON. HOWEVER...WITH DEPARTING SYSTEM OVER THE DAKOTAS...SHEAR
PROFILES OVER MOST OF THE CWA WILL REMAIN RATHER WEAK. GIVEN LOW
WET-BULB ZEROS AND MODERATELY UNSTABLE SOUNDINGS FORECAST BY THE
ETA  (CAPES 1500-2000 J/KG AND LIS -5 TO -8)...LARGE HAIL WILL BE
THE PREDOMINANT THREAT WITH ANY STORMS THIS EVENING. IF SHEAR
PROFILE CAN BECOME MORE FAVORABLE IN TIME...THEN THE THREAT FOR
SUPERCELLS ACROSS FAR SW MO/SE KS CERTAINLY EXISTS.

SEVERE THREAT SHOULD DIMINISH FAIRLY QUICKLY BY LATE EVENING WITH
LOSS OF DAYTIME HEATING. AS UPPER FLOW ALIGNS NEARLY PARALLEL TO
SURFACE FRONT...SHOULD SEE SOME TRAINING OF CONVECTION WHICH WOULD
BRING A GOOD SOAKER ON THE ORDER OF 0.50 TO 1 INCH TO SOUTHERN
MISSOURI. ETA/AVN BOTH LOOK REASONABLE ON THE QPF FIELDS...HOWEVER
AVN APPEARS TO HAVE A BETTER HANDLE ON MASS FIELDS AFTER 00Z. WITH
THAT IN MIND...WILL GO WITH A SLOWER PROGRESSION OF THIS
SYSTEM...AND KEEP PRECIPITATION IN THE FORECAST ACROSS CENTRAL/SOUTH
CENTRAL MISSOURI THROUGH AT LEAST MIDDAY MONDAY. OTHERWISE...SHOULD
SEE FAIRLY RAPID CLEARING WITH STRONG MID LEVEL SUBSIDENCE AND
SURFACE HIGH BUILDING IN.

500MB TROUGH AXIS FROM STRONG UPPER LEVEL SYSTEM OVER MONTANA WILL
SWEEP ACROSS THE NORTHERN PLAINS TUESDAY...BUT BEST FORCING SHOULD
REMAIN FAR ENOUGH NORTH TO HAVE LITTLE INFLUENCE OTHER THAN AN
INCREASE IN CLOUDINESS FOR MONDAY NIGHT/TUESDAY.

AVN ATTEMPTS TO BRING SOME LIGHT PRECIP INTO THE AREA WEDNESDAY AS A
VERY WEAK SURFACE TROUGH PUSHES ACROSS THE AREA. HOWEVER...WILL NOT
BITE OFF ON THIS YET AS LACK OF MOISTURE AND WEAK FLOW WOULD NOT
SUPPORT PRECIP. OTHERWISE...FLATTENING UPPER LEVEL FLOW PATTERN
SHOULD KEEP TEMPERATURES FAIRLY NORMAL...WITH CHANCES FOR
PRECIPITATION AGAIN LOOKING DECENT FOR THURS NIGHT/FRIDAY AS NEXT
SYSTEM PUSHES ACROSS THE AREA.

PRELIMINARY FORECAST GUIDANCE FOR COORDINATION PURPOSES ONLY...
FCSTID = 14
SGF   55  70  45  72  /  70  30   0   0
JLN   54  71  47  75  /  70  10   0   0
UNO   58  69  48  76  /  70  60   0   0
VIH   56  68  45  74  /  70  40   0   0

.SGF...
MO...NONE.
KS...NONE.

BOOKBINDER

In the hours before

Special weather statement, May 6, 6:04 PM CST, 2 hours 26 minutes before
KSZ073-097-101-MOZ055>057-066>069-077>081-088>091-094-095-070600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
704 PM CDT SUN MAY 6 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 208...IN EFFECT UNTIL 100 AM CDT MONDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE...DALLAS...
GREENE...HICKORY...JASPER...LACLEDE...LAWRENCE...MILLER...MORGAN...
POLK...ST. CLAIR...VERNON AND WEBSTER.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOLIVAR...
CAMDENTON...FORT SCOTT...JOPLIN...LEBANON...MOUNT VERNON...NEVADA...
OSAGE BEACH...OZARK...PITTSBURG...SPRINGFIELD AND STOCKTON.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, May 6, 6:06 PM CST, 2 hours 24 minutes before
MOZ093-101>103-070600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
706 PM CDT SUN MAY 6 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 209...IN
EFFECT UNTIL 100 AM CDT MONDAY MORNING. THIS TORNADO WATCH INCLUDES
THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...MCDONALD...NEWTON AND STONE.

SOME CITIES IN THIS TORNADO WATCH INCLUDE MONETT AND NEOSHO.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...
AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

The radar

The Springfield radar (KSGF), 53 km away, was scanning. The volume nearest the first event began at 02:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dade

When
May 6, 8:30 PM CST
Where
Dade County, Lockwood
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
37.383, -93.967

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245386.